Alert archive / California / Tornado Warnings in 2025

Tornado Warning 1, NWS Sacramento, CA

January 3, 2025Shasta County, Tehama County, California

NWS Sacramento, CA issued this tornado warning at Jan 3, 2025, 5:22 PM PST for Shasta County, Tehama County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2025, 5:22 PM PST (01:22 UTC)
Expired
Jan 3, 2025, 6:00 PM PST
In force
38 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Shasta County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 100 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2025-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2025-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WFUS56 KSTO 040122
TORSTO
CAC089-103-040200-
/O.NEW.KSTO.TO.W.0001.250104T0122Z-250104T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
522 PM PST Fri Jan 3 2025

The National Weather Service in Sacramento has issued a

* Tornado Warning for...
  North central Tehama County in northern California...
  South central Shasta County in northern California...

* Until 600 PM PST.

* At 522 PM PST, a confirmed tornado was located near Paynes Creek,
  or 11 miles southwest of Shingletown, moving northeast at 20 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Manton and Paynes Creek around 525 PM PST.
  Shingletown around 540 PM PST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4026 12209 4034 12213 4058 12187 4035 12163
TIME...MOT...LOC 0122Z 233DEG 17KT 4036 12198 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

EK
1 follow-up statement
054 
WWUS56 KSTO 040156
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
556 PM PST Fri Jan 3 2025

CAC089-103-040205-
/O.EXP.KSTO.TO.W.0001.000000T0000Z-250104T0200Z/
Tehama CA-Shasta CA-
556 PM PST Fri Jan 3 2025

...THE TORNADO WARNING FOR NORTH CENTRAL TEHAMA AND SOUTH CENTRAL
SHASTA COUNTIES WILL EXPIRE AT 600 PM PST...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4026 12209 4034 12213 4058 12187 4035 12163
TIME...MOT...LOC 0155Z 233DEG 17KT 4045 12183 

$$

EK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Jan 3, 12:35 PM PST, 4 hours 47 minutes earlier.

Area forecast discussion, Jan 3, 12:35 PM PST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1235 PM PST Fri Jan 3 2025

.SYNOPSIS...
Weather system brings widespread precipitation, moderate to heavy
mountain snow, gusty southerly winds, and isolated thunderstorms
today. Dry and warming weather will follow over the weekend and
into next week with periods of gusty north to east winds,
strongest on Tuesday.

&&

.DISCUSSION...
Latest RADAR scans and GOES-West visible satellite imagery
illustrate a band of moisture spreading inland from west to east,
bringing widespread precipitation to interior northern California
early on this Friday afternoon. Current snow level radar plots at
Colfax indicate snow levels are currently around 5500 feet over
the Sierra Nevada. Traffic cameras from Caltrans do show slick and
snow covered roads along Interstate 80 and Highway 50, and
mountain travel impacts are being observed with some reports of
chain controls in place. Temperature observations are currently
trending approximately 2 to 6 degrees cooler in the Valley and 10
to 25 degrees cooler in the foothills and mountains compared to 24
hours ago, valid at 12 PM PST.

As the weather system continues to move through the area today,
additional precipitation and moderate to heavy mountain snow are
forecast through this evening, with some mountain showers and
snow showers continuing through early Saturday morning. The Winter
Storm Warning remains in effect through 10 PM PST for elevations
above 5500 feet, for storm total snow amounts of 8 to 12 inches
at pass level, with up to 16 inches at the higher peaks. Snow
levels will continue to lower this afternoon, down to around
4000-4500 feet by the evening. Gusty south to southwest winds are
also accompanying this storm, especially over the Sierra Crest.
There is a 15 to 25 percent probability of isolated thunderstorms
through this evening in the Valley and foothills as well. With any
thunderstorms that develop, expect brief heavy rain, gusty winds,
small hail and lightning.

Behind the passage of this weather system, upper level ridging
builds back in behind it over the eastern Pacific. As a result,
drier and slightly warmer weather is in store for the weekend and
into next week. Valley high temperatures will be in the 50s to low
60s. Periods of relatively weak north to east flow are then
forecast this weekend and into early Monday, before increasing
late Monday and continuing through mid-week. Be sure to stay up to
date with the latest forecast at weather.gov/sto and road
conditions at quickmap.dot.ca.gov! /KH

&&

.EXTENDED DISCUSSION (Tuesday THROUGH Friday)...
Cluster analysis and ensemble guidance are in good agreement for
upper level ridging over the eastern Pacific, and an upper level
trough digging down from the Great Basin southward to be the
primary synoptic influences over the extended forecast period,
allowing for dry and warmer weather to prevail throughout next
week. High temperatures will be near to above the early to mid
January climatological normal, with Valley temperatures rising to
the low to upper 60s by late next week as the ridge builds over
the Eastern Pacific. Periods of gusty north to east winds are also
favored over this timeframe as this inside slider type pattern
sets up over the region. Strongest winds are currently expected on
Tuesday, with the National Blend of Models (NBM) suggesting a 30
to 60 percent probability of wind gusts of 40 mph or greater along
and west of Interstate 5, and in the mountain/foothill gaps and
canyons. Gusty winds may cause impacts to any loose outdoor
objects such as holiday decorations, bring down tree branches, and
create difficult driving conditions for high profile vehicles on
Tuesday. Breezy north to east flow is projected to continue
through the rest of the week as well. /KH

&&

.AVIATION...
Band of moisture is currently moving eastward across interior
NorCal bringing MVFR/IFR conditions from precipitation and
mountain snow, with southerly surface wind gusts up to 20-25 knots
through 03Z. Snow levels are expected to lower to around
4000-4500 feet by 00Z-03Z. There is a 15-25% chance of isolated
thunderstorms until 05Z Saturday. 30-45 knots surface wind gusts
are expected over the mountains until 09Z. Patchy MVFR/IFR
conditions from BR are expected in the Valley from 04Z onwards.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 10 PM PST this evening for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Local storm report, Jan 3, 3:42 PM PST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
342 PM PST Fri Jan 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     Debris Flow      3 WSW Paynes Creek      40.32N 121.97W
01/03/2025                   Tehama             CA   Law Enforcement

            California Highway Patrol reported a
            mud/dirt/rock slide along Highway 36 near
            mile marker 60 from heavy rain.

&&

kh
Local storm report, Jan 3, 3:44 PM PST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
344 PM PST Fri Jan 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     Flood            1 NNE Paynes Creek      40.34N 121.91W
01/03/2025                   Tehama             CA   Law Enforcement

            California Highway patrol reported
            impassable conditions due to flooding and
            rocks in the roadway on Inskip Road and
            Lanes Valley Road.

&&

kh
Local storm report, Jan 3, 4:41 PM PST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
441 PM PST Fri Jan 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Hail             3 E Pine Grove          40.67N 122.29W
01/03/2025  M0.25 Inch       Shasta             CA   Cocorahs

            CoCoRaHS spotter reported .25 inch hail.

&&

kh
Special weather statement, Jan 3, 5:19 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Sacramento CA
519 PM PST Fri Jan 3 2025

CAZ015-066-068-040200-
Northern Sacramento Valley CA-
Northeast Foothills/Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
519 PM PST Fri Jan 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL TEHAMA AND SOUTH
CENTRAL SHASTA COUNTIES THROUGH 600 PM PST...

At 518 PM PST, Doppler radar was tracking a strong thunderstorm near
Paynes Creek, or 13 miles southwest of Shingletown, moving northeast
at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shingletown, Dairyville, Inwood, Paynes Creek, and Manton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4014 12214 4030 12235 4062 12192 4040 12161
TIME...MOT...LOC 0118Z 233DEG 23KT 4035 12201

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KH

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 5:19 PM PSTSpecial Weather StatementSTOTehama41 min
Jan 3, 6:08 PM PSTSpecial Weather StatementSTOShasta52 min
Jan 4, 4:33 AM PSTDense Fog AdvisorySTO4 hr

Nearby

Tornado Warnings in California, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.